Winter Weather, New Castle
- When
- January 27, 6:00 PM EST to January 28, 12:00 AM EST
- Where
- New Castle forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
The combination of a high pressure system over nearby Canada and a pair of low pressure systems - one that moved into the Great Lakes before dissipating and another that formed over the Virginia coastal waters gave Delaware a wintry mix of freezing rain, sleet and snow. Light freezing drizzle fell throughout most of the day on the 27th in New Castle and Kent Counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of a high pressure system over nearby Canada and a pair of low pressure systems - one that moved into the Great Lakes before dissipating and another that formed over the Virginia coastal waters gave Delaware a wintry mix of freezing rain, sleet and snow. Light freezing drizzle fell throughout most of the day on the 27th in New Castle and Kent Counties. Daytime temperatures in Sussex County were above freezing and temperatures in Kent County rose to the freezing mark late in the afternoon on the 27th. Late that same afternoon as a low pressure system was forming over the Virginia coastal waters, precipitation intensity increased and freezing rain and sleet began falling across New Castle County and rain elsewhere in the state. As colder air moved in from the north, the rain changed to freezing rain and sleet during the evening in Kent and Sussex Counties. Precipitation then changed to snow from north to south before it ended around midnight EST. Accumulations ranged from a trace in Sussex County to up to 3 inches in New Castle County. Untreated roads were slippery. Delaware State Police reported about 160 crashes, most of them single vehicle crashes. Three poles were knocked down in Sussex County. Two overtured dump trucks on ramps to Delaware State Route 1 in Smyrna and Dover snarled traffic in Kent County. State and county offices worked on two hour delayed openings on the 27th and New Castle County followed the same procedure on the 28th.Specific accumulations included 3.0 inches in Wilmington (New Castle County), 2.5 inches at the New Castle County Airport, 2.2 inches in Bear (New Castle County), 1 inch in Smyrna (Kent County) and traces in Milford and Greenwood (Sussex County). While the first low pressure system was heading off the North Carolina coast around sunrise on the 26th, another low pressure system was already in Arkansas. This low pressure system moved northeast into the lower Ohio Valley during the afternoon of the 26th and reached Ohio around sunrise on the 27th. The low moved north into Michigan during the afternoon of the 27th and remained nearly stationary as it slowly weakened during the evening and overnight. This low pressure system brought a wedge of warmer air aloft across the region. What made precipitation fall as either freezing rain or sleet in New Castle County was a large high pressure system over nearby Canada that fed cold air south near the surface. The high pressure system's influence weakened farther south in Delaware. During the late afternoon of the 27th, a second low pressure system formed over the Virginia coastal waters. By 7 p.m. EST when it was located near the Virginia Capes, its central pressure was already as strong as the Michigan low pressure system. The Virginia low pressure system moved northeast and intensified and by 1 a.m. EST on the 28th, was located about 120 miles east of Atlantic City, New Jersey and by 7 a.m. EST it was about 240 miles east of Atlantic City, New Jersey. As this second low pressure system intensified and its upper air support moved across the Middle Atlantic States, precipitation intensity increased and the precipitation changed to snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 27, 3:45 PM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EST TUE JAN 27 2004
.DISCUSSION...
MADE A FEW CHGS TO THE WRNG/ADVY LANDSCAPE.
FM PHL E AND SE...LWRD SRN STRIP OF WRNGS TO ADVYS...BASED ON LWR
QPF FCST. WL STILL BE A MIXED PCPN MESS...BUT NOT ENOUGH OF ONE TO
JUSTIFY WRNG. FTHR N...CONTD WRNGS. WENT 4 TO 7 INCHES IN NWRN 8
CTYS...AND 3 TO 5 INCHES WITH AN EARLY MIX ACRS CNTRL NJ AND NW PHL
SUBURBS.
KEPT/ADDED ADVY IN OUR LWR MD EASTERN SHORE...IN CNTRL DE...AND IN
CUMBERLAND AND ATLANTIC CTYS NJ FOR MXD PCPN IN THE ERY EVE. TEMPS
IN SOME SPOTS STILL AT OR JUST BLO FRZG...AND DECIDED TO PLAY IT
SAFE.
AS CSTL SYS MOVES OFF TO THE NE...WNDS SHOULD FLIP ARND TO THE NW
AND CHG EVERYTHING BACK TO SNW BFR IT ENDS.
SOME LINGERING SNW SHWRS/FLRYS FM PHL AREA N WED. NXT SYS FOR LATE
THU NGT AND FRI LOOKS WEAKER...WITH FOLLOWUP SYS BY MON.
NO CHGS ON THE MARINE.
ZONES SHOULD FLY IN A FEW MINS. UPDATED WSW ALREADY SENT.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINT STM WRNG THRU TNGT 54>55,60>62,67>69.
WINT WX ADVY THRU TNGT 70>71.
NJ...WINT STM WRNG THRU TNGT 1,7>10,12,15.
WINT WX ADVY THRU TNGT 13,14,16>20,26.
WINT WX ADVY INTO THIS EVE 21,22,25.
DE...WINT STM WRNG THRU TNGT 1.
WINT WX ADVY INTO THIS EVE 2.
MD...WINT STM WRNG THRU TNGT 8,12.
WINT WX ADVY INTO THIS EVE 15,19,20.
MARINE...GALE WRNG CST AND LWR DE BAY. SML CRAFT ADVY UPR DE BAY.
KRAUSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 600 AM EST TUE JAN 27 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-271300- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 600 AM EST TUE JAN 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A WINTER STORM WARNING IS IN EFFECT FOR LATE THIS AFTERNOON AND TONIGHT FOR THE SOUTHERN POCONOS...THE LEHIGH VALLEY AND NORTHERN NEW JERSEY FOR 5 TO 10 INCHES OF SNOW AND SLEET ACCUMULATION. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE TODAY...AND A WINTER STORM WATCH IS IN EFFECT FOR TONIGHT...FOR THE AREA NEAR THE INTERSTATE 95 CORRIDOR. SOME ICE ACCRUAL AND SOME MODEST SNOW ACCUMULATION...LESS THAN AN INCH...IS EXPECTED TODAY. SIGNIFICANT ICE ACCRUAL MAY OCCUR TONIGHT BEFORE RAIN...SLEET OR FREEZING RAIN CHANGES TO SNOW AND ACCUMULATES 1 TO 3 INCHES BY DAYBREAK. GALES ARE EXPECTED ALONG THE COAST AND LOWER DELAWARE BAY LATE TONIGHT. .DAYS TWO THROUGH SEVEN... GALES ARE EXPECTED ALONG THE COAST AND LOWER DELAWARE BAY ON WEDENSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. MPD
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385308, 5385307, 5385305, 5385306.